Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 30, 2017, 6:26 PM EDT for Adams County, Indiana; Van Wert County, Ohio. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2017, 6:26 PM EDT (22:26 UTC)
- Expired
- Mar 30, 2017, 7:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, IN, Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 6:45 PM EDT | HAIL 1 | 3 Nw Van Wert, OH | . |
| Mar 30, 6:48 PM EDT | HAIL 0.5 | Wren, OH | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 3:03 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 542 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
217
WUUS53 KIWX 302226
SVRIWX
INC001-OHC161-302315-
/O.NEW.KIWX.SV.W.0033.170330T2226Z-170330T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
626 PM EDT THU MAR 30 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Adams County in northeastern Indiana...
Southern Van Wert County in west central Ohio...
* Until 715 PM EDT
* At 626 PM EDT, a severe thunderstorm was located over Berne, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Van Wert, Decatur, Berne, Geneva, Convoy, Monroe, Ohio City,
Middlebury, Preble, Willshire, Wren, Ceylon, Glenmore, Peterson,
Monmouth, Dull, Abanaka, Linn Grove, Rivare and Schumm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for northeastern
and east central Indiana...and west central Ohio.
LAT...LON 4060 8506 4066 8507 4073 8507 4092 8498
4092 8473 4088 8443 4073 8467 4073 8480
4065 8480 4057 8492
TIME...MOT...LOC 2226Z 226DEG 33KT 4069 8496
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
SLL3 follow-up statements
627
WUUS53 KIWX 302229 CCA
SVRIWX
INC001-OHC161-302315-
/O.COR.KIWX.SV.W.0033.170330T2226Z-170330T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
629 PM EDT THU MAR 30 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Adams County in northeastern Indiana...
Southern Van Wert County in west central Ohio...
* Until 715 PM EDT
* At 629 PM EDT, a severe thunderstorm was located over Berne, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Van Wert, Decatur, Berne, Geneva, Convoy, Monroe, Ohio City,
Middlebury, Preble, Willshire, Wren, Ceylon, Glenmore, Peterson,
Monmouth, Dull, Abanaka, Linn Grove, Rivare and Schumm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for northeastern
and east central Indiana...and west central Ohio.
LAT...LON 4060 8506 4066 8507 4073 8507 4092 8498
4092 8473 4088 8443 4073 8467 4073 8480
4065 8480 4057 8492
TIME...MOT...LOC 2229Z 226DEG 33KT 4069 8496
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
SLL222
WWUS53 KIWX 302250
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
650 PM EDT THU MAR 30 2017
INC001-302259-
/O.CAN.KIWX.SV.W.0033.000000T0000Z-170330T2315Z/
Adams IN-
650 PM EDT THU MAR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM EDT for west central
Ohio.
LAT...LON 4092 8480 4092 8473 4090 8462 4081 8470
4078 8478 4080 8480
TIME...MOT...LOC 2249Z 226DEG 33KT 4082 8478
$$
OHC161-302315-
/O.CON.KIWX.SV.W.0033.000000T0000Z-170330T2315Z/
Van Wert OH-
650 PM EDT THU MAR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR WEST CENTRAL VAN WERT COUNTY...
At 649 PM EDT, a severe thunderstorm was located 7 miles southwest of
Convoy, or 7 miles east of Decatur, moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Convoy, Middlebury and Wren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for west central
Ohio.
LAT...LON 4092 8480 4092 8473 4090 8462 4081 8470
4078 8478 4080 8480
TIME...MOT...LOC 2249Z 226DEG 33KT 4082 8478
HAIL...1.00IN
WIND...<50MPH
$$
SLL167
WWUS53 KIWX 302307
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
707 PM EDT THU MAR 30 2017
OHC161-302316-
/O.EXP.KIWX.SV.W.0033.000000T0000Z-170330T2315Z/
Van Wert OH-
707 PM EDT THU MAR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL VAN WERT COUNTY
WILL EXPIRE AT 715 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM EDT for west central
Ohio.
LAT...LON 4092 8480 4092 8473 4090 8462 4081 8470
4078 8478 4080 8480
TIME...MOT...LOC 2306Z 226DEG 33KT 4091 8466
$$
SLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:18 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 30, 3:18 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
318 PM EDT Thu Mar 30 2017
.SYNOPSIS...
Issued at 145 PM EDT Thu Mar 30 2017
Showers and thunderstorms are expected this afternoon and evening
as a low pressure system approaches from the Southern Plains.
There is a risk of severe storms south of Highway 24 this
afternoon into early this evening. Showers will taper off from
west to east Friday as the low departs. High pressure will build
into the Midwest Saturday into Sunday providing fair weather.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 315 PM EDT Thu Mar 30 2017
Center of low pressure near Quincy IL as of 19z will gradually edge
east-northeast into northern IN by later tonight and into northern
OH/Lake Erie by Friday as closed 500 mb low wobbles east through the
OH Valley. This track will allow the system warm front now over
central IL/IN to mix northeast into far southern zones later this
aftn/eve (south of Hwy 24). Continued low level theta-e advection,
weak elevated instability, and deep layered forcing within a leading
southerly LLJ core should keep at least scattered showers/storms
(small hail possible) going into the evening near and north of this
warm front. There remains a threat for an isolated severe storm from
Marion IN to Lima OH (southeast of Hwy 24) btw 20-02z near warm
front given favorable kinematics/low lvl shear and potential for
some weak MLCAPE increasing to above 500 j/kg. A brief
tornado/hail/damaging winds will be possible here if any low
centroid/discrete cells or line segments can interact with this
warm front.
Deep moisture plume/LLJ will push off to the east by later tonight-
Friday bringing an end to any thunder/heavier rain chances.
Unfortunately cool/cloudy, and at times showery, conditions will
persist in trailing deformation area, especially over far ne IN/nw
OH/sc Lower MI where subtle TROWAL/trough feature may allow more
widespread rain to continue through the day on Friday.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 315 PM EDT Thu Mar 30 2017
This weekend will feature seasonable temps and mainly dry conditions
as low level anticyclonic flow briefly builds in wake of system
exiting to off the Mid Atlantic coast by Saturday. The next in a
series of systems in this active pattern will bring rain chances
back into the forecast Sunday night/Monday and again toward
Wednesday-Thursday. Temperatures will average near to slightly above
normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 140 PM EDT Thu Mar 30 2017
Low pressure will continue to approach the area, and after a brief
window of no rain, showers and thunderstorms will come back in for
this afternoon. Showers and thunderstorms have the capability of
reducing conditions into MVFR and possibly IFR within heavier rain
and lower LCLs. The warm front will slowly push from south to
north through the area by early overnight, thus the greater chance
for severe weather is at FWA where the residence time for heating
and accumulation of instability will be greater. The main impacts
will be gusty wind and hail. Moisture will remain around the
region overnight with the low pressure system still nearby and,
with the weaker winds, there could be areas of fog that form with
a greater chance at SBN than FWA. Stronger winds begin to come
back in right around daybreak tomorrow as the low pressure system
vacates the region pushing the moisture out early, though some low
stratus could still remain.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EDT this afternoon for LMZ043-
046.
&&
SYNOPSIS...Roller
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Roller
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 30, 3:28 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 328 PM EDT Thu Mar 30 2017 INZ026-027-032>034-OHZ024-025-311930- Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH- 328 PM EDT Thu Mar 30 2017 This hazardous weather outlook is for portions of northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are expected late this afternoon into this evening. Severe thunderstorms are possible, with large hail, damaging winds, and isolated tornadoes all possible. Locally heavy rainfall may cause some minor river flooding in low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ017-018-020-022>025-OHZ015-016-311930- Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Paulding- Putnam- 328 PM EDT Thu Mar 30 2017 This hazardous weather outlook is for portions of northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are expected late this afternoon into this evening. Strong to severe thunderstorms are possible, with large hail the primary threat. Locally heavy rainfall may cause some minor river flooding in low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003>009-012>016-MIZ077>081-OHZ001-002-004-005-311930- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI- Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- 328 PM EDT Thu Mar 30 2017 /228 PM CDT Thu Mar 30 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are expected late this afternoon into this evening. Severe thunderstorms are not expected, though a few storms may contain small hail and frequent lightning. Locally heavy rainfall may cause some minor river flooding in low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-311930- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 328 PM EDT Thu Mar 30 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms late this afternoon into early this evening. The storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Small craft advisory conditions are likely Friday into Friday evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Mar 30, 5:59 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL FORT WAYNE 41.07N 85.14W
03/30/2017 E0.50 INCH ALLEN IN PUBLIC
PEA TO DIME SIZED.
&&
GHLocal storm report, Mar 30, 6:01 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
601 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL FORT WAYNE 41.07N 85.14W
03/30/2017 E0.75 INCH ALLEN IN PUBLIC
FROM SOCIAL MEDIA.
&&
GHSpecial weather statement, Mar 30, 6:02 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
602 PM EDT THU MAR 30 2017
INZ007-009-018-025>027-OHZ001-002-004-005-015-302300-
Huntington-Adams-Allen-De
Kalb-Wells-Steuben-Henry-Defiance-Fulton-Williams-Paulding-
602 PM EDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEUBEN...ALLEN...
DE KALB...NORTHEASTERN HUNTINGTON...NORTHEASTERN WELLS...NORTHWESTERN
ADAMS...DEFIANCE...WESTERN PAULDING...NORTHWESTERN HENRY...
SOUTHWESTERN FULTON AND WILLIAMS COUNTIES...
At 600 PM EDT, an area of strong thunderstorms were located from
near Fort Wayne to Huntington, moving northeast at 40 mph.
Dime size hail and winds to 40 mph are possible with these storms
along with locally heavy rainfall.
Locations impacted include...
Fort Wayne, Defiance, New Haven, Auburn, Bryan, Garrett, Archbold,
Montpelier, Hicksville, Ossian, Butler, Huntertown, Paulding,
Waterloo, Edgerton, Antwerp, Hamilton, Woodburn, Stryker and
Monroeville.
This includes the following highways...
INTERSTATE 469 between MILE MARKERs 0 and 30.
INTERSTATE 69 IN INDIANA between MILE MARKERs 291 and 337.
INTERSTATE 80 IN INDIANA between MILE MARKERs 152 and 156.
INTERSTATE 80 IN OHIO between MILE MARKERs 0 and 9.
LAT...LON 4099 8471 4099 8480 4093 8480 4080 8527
4099 8543 4101 8542 4101 8534 4112 8534
4126 8523 4127 8519 4131 8519 4169 8491
4150 8416
TIME...MOT...LOC 2200Z 227DEG 36KT 4114 8506
SLLLocal storm report, Mar 30, 6:08 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 2 NE FORT WAYNE 41.09N 85.11W
03/30/2017 M0.50 INCH ALLEN IN TRAINED SPOTTER
LASTED FOR 2-3 MINUTES.
&&
GHLocal storm report, Mar 30, 6:14 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
614 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 NE HARTFORD CITY 40.49N 85.33W
03/30/2017 M1.25 INCH BLACKFORD IN PUBLIC
FROM SOCIAL MEDIA.
&&
GHLocal storm report, Mar 30, 6:19 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
619 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL FIAT 40.56N 85.15W
03/30/2017 M1.00 INCH JAY IN TRAINED SPOTTER
.
&&
MCSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 11:36 AM EDT | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 56 hr |
| Mar 30, 11:36 AM EDT | River Flood Warning | IWX | LaPorte, Saint Joseph, Starke | 5 days |
| Mar 30, 1:37 PM EDT | Special Weather Statement | IWX | Allen, Wells | 23 min |
| Mar 30, 2:47 PM EDT | Special Weather Statement | IWX | Adams, Wells | 28 min |
| Mar 30, 4:09 PM EDT | Special Weather Statement | IWX | Miami, Wabash | 51 min |
| Mar 30, 5:30 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Grant, Jay, Wells | 60 min |
| Mar 30, 5:45 PM EDT | Tornado Warning | IWX | Adams, Blackford, Jay, Wells | 45 min |
| Mar 30, 6:02 PM EDT | Special Weather Statement | IWX | Allen, DeKalb | 58 min |
| Mar 30, 6:56 PM EDT | Special Weather Statement | IWX | Adams | 64 min |
| Mar 30, 7:52 PM EDT | Special Weather Statement | IWX | Blackford, Jay | 53 min |
| Mar 30, 11:46 AM EDT | River Flood Watch | IWX | Defiance, Fulton, Williams | 24 hr |
| Mar 30, 7:15 PM EDT | Special Weather Statement | IWX | Allen | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.